Cancer Mythconception: Side effects dissipate when treatment is over – part 2
Long-term side effects such as lymphedema and peripheral neuropathy are possible after cancer treatment
Some cancer patients may have no problems after their treatment is complete. Others may experience lingering side effects, such as fatigue and appetite loss, as mentioned in the first part of this series.
Unfortunately some cancer survivors may develop long-term and incurable conditions as the result of cancer treatment.
“We try to avoid permanent side effects as much as we can,” says Beverly Weaver, RN, St. Joseph’s/Candler nurse navigator.
However, since such conditions are possible, Weaver says it’s important patients are well educated and ask any questions they have to avoid any preconceived ideas.
“We encourage patients to ask questions,” Weaver says. “Hopefully if they ask questions we can avoid any misconceptions from the very beginning of their journey. Just because your mother, sister or friend had certain side effects doesn’t mean you will. And vice versa, just because they didn’t have side effects, that doesn’t mean you won’t. It depends on the type of cancer you have and the particular treatment you have received.”
Each cancer case is individualized, so it’s important to understand not everyone will experience the same outcomes following treatment. Two common conditions that may result from cancer treatment that you should be aware of are lymphedema and peripheral neuropathy.
Lymphedema is a potential long-term side effect in cancer patients who’ve had lymph nodes removed during surgery or damaged during radiation. The higher the number of lymph nodes removed during the surgery, the greater the risk of developing this side effect, Weaver says. What many patients may not expect is that lymphedema can occur shortly after treatment or many years later.
Lymph nodes are part of our lymphatic system which functions to transport lymphatic fluid and fight disease. Lymphedema occurs when too much fluid collects in any area of the body. The swelling can become uncomfortable but is not life threatening. Signs of lymphedema typically begin with slow progression of swelling in the hands or feet, then moves up the arm or leg. You may notice numbness, tightness (especially noticed with rings or watches), aching pains, heaviness or skin changes (shiny, thick, pitting), Weaver says.
It also is important to know that not all swelling is lymphedema. Local infections, called cellulitis, may cause a hot, red and painful feeling in the limb. This infection can spread quickly, so early diagnosis and treatment is important to keep the swelling and infection under control, Weaver advises.
There is no cure for lymphedema but symptoms can be managed, Weaver says. Some may need to periodically or permanently wear compression garments to control swelling. Therapy also is often recommended to help manage lymphedema.
“It is best to be referred to a therapist prior to the surgery so that you may be assessed first, especially if you are high risk,” Weaver says. “Even small changes that a patient won’t necessarily notice will be recognized by the therapist. It is much easier to keep lymphedema under control in the early stage than if a large amount of swelling occurs.”
St. Joseph’s/Candler offers the Lymphedema Management Program in which occupational therapists work with lymphedema sufferers on exercises and self-massages that can help manage symptoms.
Another long-term side effect that many cancer survivors may not expect is peripheral neuropathy. Peripheral neuropathy occurs when peripheral nerves are damaged or diseased, causing weakness, making it difficult to control muscles typically in your hands, legs and feet.
Peripheral neuropathy can result in cancer survivors due to a number of factors. Certain chemotherapy drugs can cause neuropathy, especially at higher doses or after multiple doses. Occasionally during surgery or radiation, scarring or injury can occur, putting pressure on the nerves and causing neuropathy, Weaver says. Even tumors themselves may put pressure on the nerves.
Symptoms of peripheral neuropathy often include numbness, a burning sensation or stabbing pains.
Peripheral neuropathy also is a common side effect of diabetes. In addition, a diabetic cancer patient is at greater risk for developing or worsening neuropathy when receiving certain chemotherapy drugs, Weaver says. Sometimes it is difficult to distinguish the cause, she adds. Back problems or past injuries may cause similar symptoms.
If you experience numbness or tingling in just one extremity, for example only the left foot, it may be the result of a condition you already have or don’t realize you have. If the pain is on both sides, it could be a side effect of certain chemotherapy drugs.
“It is important to share symptoms of neuropathy with your doctor during chemotherapy treatment so necessary adjustments can be made,” Weaver says. “Many patients are fearful that if they complain about side effects, they will not get the best treatment for their cancer. This is not the case at all. It is important to be honest to avoid long term and sometimes debilitating problems such as neuropathy.”
To learn more about neuropathy, visit this website.
Weaver encourages cancer survivors to always be honest with their physician and report any lingering or new side effects that occur regardless of how long ago your treatment was completed.
“We understand that you want to be done and move on,” Weaver says. “But we encourage you to try to keep the lines of communication open so that misconceptions don’t occur, and we can continue to help in any way possible.”